Log in
AF Association
15,768 members18,770 posts

Scared

Hi can anyone tell me if they are taking Amiodarone for AF. I see the side effects can be catastrophic, also taking verapamil, digoxin, furosemide and rivaroxaban. I am so scared to take the Amiodarone, I have asthma as well, can anyone help?

30 Replies
oldestnewest

Hello

You dont mention why amiodarone has been prescribed.From what Ive gathered ,it is a drug used with caution,and if you were unsuitable for any reason I dont think yiu woild have been put on it.They say drs weigh up the benefits against possible risks.

I also understand that it is not usually given longterm,so I wonder if there is some other treatment planned for you?

As an asthmatic, Im surprised that you are on Veraprimil,as my Gran couldnt take anything ending in 'pril'...

I hope others on here with more knowledge can offer some support.

Best wishes

1 like
Reply

I’m on Amiodarone but am likely to come of it next week. My EP said he’d only keep me on it for a couple of months. Last week I had blood tests which showed a marked increase in a liver function enzyme, I’ve had a number of rashes and I’ve developed lung problems (which may or may not be associated with the drug). It works well for many people but it isn’t for everyone. My GP spoke to my EP about my test results and told me to reduce the dose by half until I see him Tuesday. I’m also on Digoxin, Atenolol and Rivaroxiban.

1 like
Reply

Its poison don't take it, ask for something else that doesnt wreck your lungs

Reply

I’ll be off it in a few days. Not sure what else he can try as I’ve been through a lot of different drugs and procedures.

Reply

I went on to metoprolol and diltiazam both rate control drugs that are as effective as rhythm control but without screwing up your lungs and liver

1 like
Reply

I was on it for several months, it kept me in NSR following a cardioversion, but the side effects were too much for me to deal with, so I stopped , 3 months later I was back in AF

1 like
Reply

Thanks everyone, I was given verapamil as the bisoprolol was making me short of breath, they give me fluid!!!

I’m just worried that the Amiodarone will cause more lung problems and as my doctors don’t seem to like giving appointments and forget when people are on these drugs I’m worried that any lung problems will be too far gone for them to do anything about. Thanks anyway

Reply

Just say No ,you are in charge of what drugs you swallow

Amiodarone caused me lung problems after just a short time

See a different cardiologist privately

You only have one life

Reply

Is there a cardiac nurse you can talk to? Or perhaps email your cardiologist, to ask for reassurance because of your asthma?

1 like
Reply

I have no personal experience but if it's for a short period either side of a CV or an ablation you should be OK but if it's for much longer, you need to be aware of potential problems with your thyroid

1 like
Reply

Yes, I have been taking it since September after a failed ablation. I had my second on Monday and my EP has advised I continue taking it during the three month blanking period. I also have verapamil to take as a PIP if needed. No side effects as yet, blood tests have been normal and I’m having an eye test at the weekend just incase. I’m also taking Rivaroxaban.

1 like
Reply

I didn't know you could take Verapamil as a pip. I was on it for many years until 120mg x three times a day seemed to be causing me to feel a sort of pressure in throat/chest area. Was put on Bisoporol and I do think as this is a type beta blocker it can make your breathing shallower (a.one else find the same?) I was originally taken off Propanalol prescribed for tachycardia no af at that time, as gp thought it was the cause of weeks of coughing following a cold/flu. My cardiologist said Amidorone was short term use only as others have also mentioned

Reply

Amiodarone has a notorious reputation, and I was glad to get off it, but I had no problems with it at all.

Reply

Having had amiodarone once IV in A and E my next visit I hapoened to have a respiratory reg looking after me and he said he would rather not use it as respiratory specialists dislike it. No other explanation but as it didn't work on the other 2 occasions it was tried I was pleased.

Reply

Interesting to read your post as my cardiologist said it is usually what they use when you are taken into A&E and it is on a slow drip. Out of interest how long did it take to work? What did they give you instead - I take it the af caused you to be taken to AE. Someone a few days ago said the hospital put them on iv of Busoporol

Reply

First time ever in AF I had amiodarone IV and it didn't work. Can't remember if I had any other drugs on that occasion (it was 7or 8 years ago) but I had a cardioversion the same day as I knew when the episode started. I then started bisoprolol which did not suit me. Cardioversion lasted a month . Next time they tried amiodarone again ( no effect) then sent me to coronary care to wait for a cardioversion but I reverted on my own. Started Flecainide and only one episode since. They tried digoxin that time (!) but Cardiologist said most of the drugs only keep you in rhythm not help you back to a normal rhythm and again I reverted spontaneously

Reply

Hi yes not surprised ami[see one upset my thyroid gland I grew boobs which were painful to touch and if I went into the Sun for more than 30 mins I'd get sunburn .don't know why this was recommended but stopped taking it back to normal now good luck

1 like
Reply

My EP said drug of last resort so I suppose depends on where you are on the treatment cycle. Have you tried everything else. Have you considered ablation - my choice and successful. AF free for 5 years.

Good luck 🍀

Reply

I’ve had AF for about 6 weeks none of the other drugs are working to keep it stable that’s why the Amiodarone, I can’t have any other treatment until it’s stable apparently.

Reply

What other drugs have been tried. Maybe a second opinion would be useful??

Reply

Hi I am digoxin, verapamil and no Amiodarone, my doctor who is also the only doctor I trust said the benefits outway the risks

1 like
Reply

Sorry now Amiodarone also

Reply

I’m no expert but most people on here seem to consider flecanide a safer option. This is a rhythm control drug. The other very common rate control one is bisoprolol.

Decisions like this are not easy.

Reply

I was on bisoprolol but have asthma and it made me short of breath and wheezy so couldn’t take it although I was doing well on it

Reply

It damaged my thyroid, making it underactive, and I'll now have to take tablets for that for the rest of my life. Hate to hear anyone's taking that drug. It didn't stop my AF either.

Reply

I was on Amiodarone for 2 years, it’s the worst thing ever. The symptoms were a nightmare to deal with. In the summer time, although I tried my best to keep out of the sun, or use factor 50 it’s practically impossible. I had thousands of tiny blisters all over my hands which was incredibly painful and debilitating.

There are other symptoms too which made me so generally unwell that I found it hard to lead a normal life. When I finally came off it, (I asked to be changed to Flecainide as I’d met somebody who had AF, been on the the same treatment and was now well on Flecainide), it was such a relief! Thank god it was over and now more of that thank you very much!

Ha! Oh no! 2 years later I started to have thyroid problems, caused by the Amiodarone, which was still lingering in my body!

After that was sorted, I was ok.

My advice to you is to ask for something else, I told my consultant that I couldn’t live with it , I was only 30 and had 3 young children as well to cope with. He didn’t have a problem changing my meds.

Best of luck.

Reply

I think it’s the lung and eye damage I’m more worried about, but thanks for the skin info

Reply

Was on Amiodarone 2 times for about 4 months. Both times I had trouble with my eyes always feeling like they've got sand in them. Didn't notice anything else, but I only stopped 4 weeks ago. Then changed to Disopyramide, influenced by Sarah (Yatsura). Which seemed to be working well up until this week, been a bit rough. Maybe I shouldn't be on the Bisoprolol.

Reply

On high dose amiodarone for a month along with magnesium after conversion was successful lowered dose to 200 mg a day for months and bingo. Have neuropathy, hypothyroidism breathing problems it's poison. Great drug as a last resort but get off as soon as possible. My EP told me what could possibly go wrong but opted to take it anyway still in steady sinus rhythem but pray everyday for AFIB not to return good luck

Reply

Thanks Maagaa for info learning so much on this site

Reply

You may also like...